North Carolina, 2003

Flash Flood and Hail in North Carolina, August 23, 2003

August 23, 2003 · NWS MHX · 3 events in 1 county or zone

2 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 23, 10:00 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 23, 10:00 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1100 AM EDT SAT AUG 23 2003

NO ZFP UPDATE PLANNED.

COLD FRONT JUST S OF ALBEMARLE SOUND AT 15Z AND EXPECT IT TO PUSH TO
SRN PART OF CWA BY 00Z. 15Z PLACEMENT VERIFIED WELL FOR LOCAL 06Z
WORK STN ETA. THIS AND OTHER MESO MODELS CONTINUE TO INDICATE SCT
CONVECTIVE ACTIVITY DEVELOPING JUST BEHIND FRONTAL BOUNDARY EARLY
THIS AFTN AND PUSHING S  WITH FRONT. CURRENT FCST LOOKS IN GOOD
SHAPE WITH 40 POPS AND NO UPDATE NEEDED.

CWF: FCST TREND ON TRACK. WILL ADJUST INITIALIZATION OF WIND
DIRECTION AS MOST AREAS HAVE COME AROUND TO W OR NW WITH FRONT
PUSHING DOWN.

.MHX...NONE.

JBM
Hazardous weather outlook, Aug 23, 2:30 AM EST, 11 hours 45 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
330 AM EDT SAT AUG 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY.

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AS A COLD FRONT MOVES
SOUTHEAST ACROSS THE REGION. THE THUNDERSTORMS ARE NOT EXPECTED TO
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RF

In the hours before

Special weather statement, Aug 23, 1:34 PM EST, 41 minutes before
NCZ081-231915-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
234 PM EDT SAT AUG 23 2003

...STRONG THUNDERSTORMS WILL AFFECT MAINLAND HYDE COUNTY UNTIL 315 PM
EDT...

AT 234 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER ENGELHARD...
MOVING SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
RURAL EASTERN MAINLAND HYDE COUNTY AT 250 PM EDT. OTHER LOCATIONS TO
BE AFFECTED BY THE STORMS INCLUDE LAKE LANDING AND MIDDLETOWN.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

MLF
Special weather statement, Aug 23, 1:50 PM EST, 25 minutes before
NCZ090-092-093-095-098-231945-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
250 PM EDT SAT AUG 23 2003

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CARTERET...CRAVEN...
JONES AND DUPLIN COUNTIES UNTIL 345 PM EDT...

AT 250 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 20 MILES WEST OF
JACKSONVILLE TO 13 MILES NORTHEAST OF JACKSONVILLE...OR FROM
BEULAVILLE TO 13 MILES NORTHEAST OF JACKSONVILLE...MOVING EAST AT 20
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HAVELOCK AT 315 PM EDT...
JACKSONVILLE AT 320 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE BEAUFORT...MOREHEAD CITY AND SWANSBORO.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

MLF

The radar

The Morehead City radar (KMHX), 3 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Carteret

When
August 23, 2:15 PM EST
Where
Carteret County, Newport
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.783, -76.850

public reported nickel size hail.

Hail, Carteret

When
August 23, 2:30 PM EST
Where
Carteret County, Newport
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.783, -76.850

Penny size hail reported on Gibbs Road.

Flash Flood, Carteret

When
August 23, 3:30 PM EST to 3:45 PM EST
Where
Carteret County, Newport
Reported by
LAW ENFORCEMENT
Coordinates
34.864, -76.532 (the zone’s center; the record gives no point)

Many streets reported flooded in downtown Newport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334710, 5334711, 5334712.